Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 225, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Sep 5, 2014, 6:51 PM CDT for Barton County, Jasper County, Missouri; Cherokee County, Crawford County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2014, 6:51 PM CDT (23:51 UTC)
- Expired
- Sep 5, 2014, 7:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO
The radar
The Springfield radar (KSGF), 102 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 6:51 PM CDT | TSTM WND GST 62 | 10 S Pittsburg, KS | LOCAL TV STATION MEASURED A 62 MPH WIND GUST. |
| Sep 5, 6:55 PM CDT | TSTM WND GST 60 | 10 S Pittsburg, KS | BROADCAST MEDIA REPORTED 60 MPH WIND GUSTS THAT LASTED APPROXIMATELY 10 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1517 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
921
WUUS53 KSGF 052351
SVRSGF
KSC021-037-MOC011-097-060045-
/O.NEW.KSGF.SV.W.0225.140905T2351Z-140906T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
651 PM CDT FRI SEP 5 2014
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CHEROKEE COUNTY IN SOUTHEAST KANSAS...
SOUTHEASTERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...
SOUTHWESTERN BARTON COUNTY IN SOUTHWEST MISSOURI...
JASPER COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 745 PM CDT
* AT 649 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CHEROKEE TO CRESTLINE...AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
AIRPORT DRIVE...ALBA...ASBURY...BOSTON...BROOKLYN HEIGHTS...CARL
JUNCTION...CARTERVILLE...CARTHAGE...CARYTOWN...CHEROKEE...
CHICOPEE...CRESTLINE...FRONTENAC...IANTHA...JASPER...LAKESIDE...
LAMAR HEIGHTS...LAWTON...LONE
OAK...MINDENMINES...NASHVILLE...NECK
CITY...OAKTON...OPOLIS...ORONOGO...PITTSBURG...
PURCELL...SCAMMON...WACO...WEBB CITY...WEIR AND YALE.
THIS WARNING ALSO INCLUDES PRAIRIE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3741 9483 3747 9474 3753 9463 3755 9444
3750 9430 3736 9420 3729 9416 3714 9415
3713 9439 3711 9461 3710 9470 3722 9475
3733 9490
TIME...MOT...LOC 2350Z 268DEG 22KT 3735 9472 3725 9465
3713 9464
HAIL...0.75IN
WIND...60MPH
$$
CRAMER2 follow-up statements
315
WWUS53 KSGF 060007
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CDT FRI SEP 5 2014
KSC021-037-060016-
/O.CAN.KSGF.SV.W.0225.000000T0000Z-140906T0045Z/
CHEROKEE KS-CRAWFORD KS-
707 PM CDT FRI SEP 5 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD AND
NORTHEASTERN CHEROKEE COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR SOUTHERN MISSOURI.
LAT...LON 3741 9462 3742 9461 3753 9461 3755 9444
3750 9430 3729 9416 3714 9415 3713 9439
3711 9462
TIME...MOT...LOC 0006Z 262DEG 26KT 3738 9457 3729 9450
3717 9449
$$
MOC011-097-060045-
/O.CON.KSGF.SV.W.0225.000000T0000Z-140906T0045Z/
BARTON MO-JASPER MO-
707 PM CDT FRI SEP 5 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JASPER AND
SOUTHWESTERN BARTON COUNTIES UNTIL 745 PM CDT...
AT 704 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTH OF MINDENMINES TO CARL JUNCTION...AND
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
AIRPORT DRIVE...ALBA...CARL JUNCTION...CARTERVILLE...CARTHAGE...
JASPER...MINDENMINES...NORTHERN JOPLIN...ORONOGO...PURCELL AND WEBB
CITY.
THIS WARNING ALSO INCLUDES PRAIRIE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR SOUTHERN MISSOURI.
LAT...LON 3741 9462 3742 9461 3753 9461 3755 9444
3750 9430 3729 9416 3714 9415 3713 9439
3711 9462
TIME...MOT...LOC 0006Z 262DEG 26KT 3738 9457 3729 9450
3717 9449
HAIL...<.75IN
WIND...60MPH
$$
CRAMER016
WWUS53 KSGF 060041
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 PM CDT FRI SEP 5 2014
MOC011-097-060051-
/O.EXP.KSGF.SV.W.0225.000000T0000Z-140906T0045Z/
BARTON MO-JASPER MO-
741 PM CDT FRI SEP 5 2014
...THE SEVERE THUNDERSTORM WARNING FOR JASPER AND SOUTHWESTERN BARTON
COUNTIES WILL EXPIRE AT 745 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS AND IS MOVING OUT OF THE WARNING AREA.
LAT...LON 3741 9462 3742 9461 3753 9461 3755 9444
3750 9430 3729 9416 3714 9415 3713 9439
3711 9462
TIME...MOT...LOC 0041Z 262DEG 26KT 3741 9425 3732 9418
3720 9418
$$
DSAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 6:43 PM CDT, 8 minutes earlier.
Area forecast discussion, Sep 5, 6:43 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 643 PM CDT Fri Sep 5 2014 .SHORT TERM...(This Evening through Saturday) It was a hot and humid day over extreme southeast Kansas and the Missouri Ozarks. This led to strong instability within this air mass, with mixed layer capes exceeding 2500 j/kg in most areas. With a frontal system approaching from the northwest this afternoon and evening, we think strong to severe storms will be possible, despite the weak shear present. The primary hazard with the stronger storms this evening will be damaging wind gusts in excess of 60 mph. The highest concentration of storms should occur north of the Interstate 44 corridor, or essentially along and north of the frontal boundary. This frontal system will continue to push through southern Missouri tonight, leaving behind residual showers and thunderstorms. In fact, this activity could persist over southern Missouri into the Saturday morning hours. We think by noon Saturday, all locations will be dry across southern Missouri. The front will also chill temperatures down to comfortable levels. Highs on Saturday will only warm into the middle 70s. .LONG TERM...(Sunday through Friday) The upper level pattern through most of the Sunday through Friday time frame will be low amplitude and highly zonal. The summertime ridge becomes suppressed into southern Texas, allowing for westerlies to return over southern Missouri. This pattern shift will lead to additional thunderstorm chances next work week beginning Tuesday. Southerly winds commence Monday night bringing back a Gulf air mass by Tuesday. Models suggest that a short wave trough will approach and trigger a round of thunderstorms. Storm intensity could depend on the timing of these storms developing. This wave will also force a frontal boundary across the region, and is forecasted to stall out either over southern Missouri or northern Arkansas. This feature will become a focus for additional thunderstorm potential into Wednesday and Thursday. We could experience some decent rainfall amounts during the Tuesday through Thursday period. Have a great weekend and enjoy the cooler weather this weekend ! && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 638 PM CDT FRI SEP 5 2014 For the KSGF/KJLN/KBBG tafs: Scattered thunderstorms will occur over the region over the next few hours with the passage of a cold front. SREF guidance indicates that a period of lower mvfr/ifr ceilings is expected after 06z behind the front, but conditions will improve from north to south toward 12z-15z. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Cramer LONG TERM...Cramer AVIATION...DSA
Hazardous weather outlook, Sep 5, 3:49 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 349 PM CDT FRI SEP 5 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-062100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 349 PM CDT FRI SEP 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. DISCUSSION... STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A HIGHLY UNSTABLE AIRMASS WILL FACILITATE A DAMAGING WIND RISK WITH THE MOST INTENSE STORMS...ESPECIALLY ACROSS CENTRAL MISSOURI. SMALL HAIL UP TO THE SIZE OF NICKELS CAN NOT BE RULED OUT. HEAT INDEX VALUES WILL WARM INTO THE MIDDLE 90S TO NEAR 100 DEGREES THIS AFTERNOON. THE WARMEST CONDITIONS WILL OCCUR ACROSS SOUTHERN MISSOURI. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS WILL LINGER ACROSS THE AREA INTO SATURDAY MORNING. NO SEVERE WEATHER IS EXPECTED ON SATURDAY. A STORMY PATTERN WILL EVOLVE NEXT WEEK FROM TUESDAY THROUGH THURSDAY WITH MULTIPLE ROUNDS OF THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING ACROSS CENTRAL MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER/SCHAUMANN
In the hours before
Local storm report, Sep 5, 3:52 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 PM CDT FRI SEP 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND GST DIXON 37.99N 92.09W
09/05/2014 M54 MPH PULASKI MO TRAINED SPOTTER
54 MPH WIND GUSTS REPORTED BY PERSONAL WEATHER STATION.
&&
MGRIFFINLocal storm report, Sep 5, 4:51 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT FRI SEP 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND DMG 4 NNW DEVIL'S ELBOW 37.90N 92.09W
09/05/2014 PULASKI MO EMERGENCY MNGR
TREE OVER THE ROADWAY BLOCKING ONE LANE OF TRAFFIC ON
HIGHWAY 28 AND HIGHWAY PP
&&
MGRIFFINLocal storm report, Sep 5, 5:03 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 PM CDT FRI SEP 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND GST JOHNSON CITY 38.12N 93.93W
09/05/2014 E60 MPH ST. CLAIR MO PUBLIC
PUBLIC REPORTING 50 TO 60 MPH WINDS NEAR NORTHWEST 800
ROAD...HALF WAY BETWEEN APPLETON CITY AND JOHNSON CITY
&&
MGRIFFINLocal storm report, Sep 5, 5:54 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT FRI SEP 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 2 S WARSAW 38.21N 93.38W
09/05/2014 E60 MPH BENTON MO CO-OP OBSERVER
CO-OP OBSERVER ESTIMATED 60 MPH WIND GUSTS SOUTH OF
WARSAW
&&
MGRIFFINLocal storm report, Sep 5, 5:57 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT FRI SEP 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND DMG WARSAW 38.24N 93.38W
09/05/2014 BENTON MO COUNTY OFFICIAL
COUNTY 911 REPORTS TREES DOWN IN WARSAW.
&&
DSALocal storm report, Sep 5, 6:40 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 PM CDT FRI SEP 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG MONTREAL 37.97N 92.59W
09/05/2014 CAMDEN MO PUBLIC
LARGE TREE SNAPPED. PICTURE ON SOCIAL MEDIA.
&&
MGRIFFINThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 3:31 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 44 min |
| Sep 5, 3:51 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps, Pulaski | 17 min |
| Sep 5, 4:56 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 49 min |
| Sep 5, 5:31 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.